Alert archive / Virginia / Wind Advisories in 2022

Wind Advisory 4, NWS Blacksburg, VA

February 19, 2022Alleghany County, Ashe County, Watauga County, North Carolina; 23 counties in Virginia; Greenbrier County, West Virginia

NWS Blacksburg, VA issued this wind advisory at Feb 19, 2022, 2:50 AM EST for Alleghany County, Ashe County, Watauga County, North Carolina; 23 counties in Virginia; Greenbrier County, West Virginia. It took effect at Feb 19, 2022, 11:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 19, 2022, 2:50 AM EST (07:50 UTC)
In effect from
Feb 19, 2022, 11:00 AM EST
Expired
Feb 19, 2022, 6:00 PM EST
In force
7 hr
Issued by
NWS Blacksburg, VA
All 27 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Wythe County, VA, Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1074 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

929 
WWUS71 KRNK 190750
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
250 AM EST Sat Feb 19 2022

NCZ001-002-018-VAZ010>020-022>024-034-035-WVZ507-508-191600-
/O.NEW.KRNK.WI.Y.0004.220219T1600Z-220219T2300Z/
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Bedford-Amherst-Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Bland, 
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, Buena Vista, Bedford, Amherst, 
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, 
and Rainelle
250 AM EST Sat Feb 19 2022

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest Virginia, northwest North 
  Carolina and southeast West Virginia.

* WHEN...From 11 AM this morning to 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs and weaker trees could be blown down and a few power 
  outages may result.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
971 
WWUS71 KRNK 191603
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
1103 AM EST Sat Feb 19 2022

NCZ001-002-018-VAZ010>020-022>024-034-035-WVZ507-508-192200-
/O.CON.KRNK.WI.Y.0004.000000T0000Z-220219T2300Z/
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Bedford-Amherst-Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Bland, 
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, Buena Vista, Bedford, Amherst, 
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, 
and Rainelle
1103 AM EST Sat Feb 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest Virginia, northwest North 
  Carolina and southeast West Virginia.

* WHEN...Through 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs and weaker trees could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
816 
WWUS71 KRNK 191951
NPWRNK

URGENT - WEATHER MESSAGE
National Weather Service Blacksburg VA
251 PM EST Sat Feb 19 2022

NCZ001-002-018-VAZ010>020-022>024-034-035-WVZ507-508-192300-
/O.CON.KRNK.WI.Y.0004.000000T0000Z-220219T2300Z/
Ashe-Alleghany NC-Watauga-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Bedford-Amherst-Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Sparta, Boone, Bland, 
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, 
Independence, Whitetop, Troutdale, Volney, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, Buena Vista, Bedford, Amherst, 
Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo, 
and Rainelle
251 PM EST Sat Feb 19 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...West winds 15 to 25 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest Virginia, northwest North 
  Carolina and southeast West Virginia.

* WHEN...Through 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs and weaker trees could be blown down and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Feb 19, 12:30 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Feb 19, 12:30 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1230 AM EST Sat Feb 19 2022

.SYNOPSIS...
Cooler and drier high pressure will be gradually build into the area
this weekend. However, a passing system to our north on Saturday
will provide for gusty conditions during the day. Next week, a
frontal boundary is expected to become situated over or near the
region, with a series of rain laden disturbances moving along
it.

&&

.NEAR TERM /THROUGH TODAY/...
As of 930 PM EST Friday...

    No significant changes were made to the forecast.

Adjusted temperatures for tonight down a few degrees for our colder
areas, as well as made minor adjustments to cloud cover.
Winds are decreasing, and should see them diminish further as the
evening progresses, but uptick again tomorrow by mid-morning as
another upper-level disturbance crosses the area.

Forecast discussion as of 200 PM EST Friday...

On Saturday, a shortwave trough is expected to head eastward across
the Great Lakes region towards New England. The bulk of the
associated dynamics is expected to stay well north of our region.
The impact on our region will be an increase in wind speed, and an
increase in cloud cover across parts of southeast WV. These clouds
may so contain isolated snow showers.

Winds will be gusty from the northwest on Saturday with 25 to 35 mph
common across the mountains, and 20 to 25 mph common across the
Piedmont. Some of the higher mountain peaks and ridges could see
gusts around 40 mph, especially during the early to mid afternoon
hours.

High temperatures will range from the mid 30s to around 40 across
the mountains with upper 40s to the mid 50s across the Piedmont.

Confidence in the above forecast scenario is high.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
As of 215 PM EST Friday...

     Last Few Dry Days of the Week...

Canadian high pressure will drift over the region Sunday and east of
the area by Monday. This will be the last dry period for several
days as what appears to be a very wet pattern takes shape for the
remainder of the week. Temperatures Sunday will be on the cold side
as the Canadian high becomes centered across the CWA. Sunday morning
temperatures will start out in the teens west to 20s east and warm
mostly into the 30s west and 40s east.
Return flow will be quick, however, going into Monday as the surface
high drifts into the western Atlantic and a broad fetch of
southwesterly flow sets up across the eastern U.S. Gulf moisture
will begin flowing back in earnest across the region by late Monday.
However, feel the models, especially the GFS, are too aggressive in
bringing precipitation into the region as early as noon on Monday,
so have back this off by a good 12 hours. Monday afternoon will
likely be cloudy and this will hold temperatures down some, but the
increasing southwest flow will ensure much milder temperatures than
what will be seen on on Sunday with temperatures warming well into
the 50s west and 60s east.

/Confidence Levels in Forecast Parameters/
- Moderate to High Confidence in Temperatures,
- High Confidence in Precipitation Probabilities Sunday,
- Moderate Confidence in Precipitation Probabilities Monday,
- Moderate to High Confidence in Wind Direction and Speed.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 230 PM EST Friday...

     Potentially Extended Period of Moderate to Heavy Rainfall...

A distinct pattern change from that in recent weeks will evolve
early next week and likely remain in place through the end of the
week. Instead of upper troughing in the eastern U.S. and a
persistent northwest mainly dry and cold flow across the Mid-
Atlantic and Appalachians, troughing in the western/central U.S.
will result in a deep and long fetched southwesterly flow across the
eastern U.S. This will bring increasing mild and humid air into the
region from the Gulf of Mexico. Temperatures during the mid part of
the week are expected to average a good 15 degrees above normal for
most of the forecast area. Meanwhile, much colder air will remain
stalled just to our north with a sharp baroclinic zone progged to
set up somewhere in or near the CWA.
This baroclinic zone will be the focus for several rounds of
moderate to heavy rainfall as waves of low pressure ride along the
boundary. The key to where the heaviest rain occurs will depend
strongly on exactly where the baroclinic boundary resides from day-
to-day. Certainly, some of the heaviest rainfall for our area
appears to be with the first round Tuesday going into Wednesday,
with other rounds of heavy rainfall possible Thursday and again
Saturday. The models are in good agreement on the placement of
precipitation Tuesday through Thursday, but diverge significantly
beyond that with the ECMWF depicting a much drier scenario for the
end of the week than does the GFS.

While periods of moderate to heavy rainfall appear likely mid and
late week, the threat for thunderstorms appears minimal given
dewpoints failing to rise above 50 and a slowly southward sagging
more stable cold air with some hint of a wedge lingering over the
area as well. In concert with other offices, have for now left out
any mention of thunder as conditions just look too stable. Will
mention the threat for heavy rainfall in the HWO.

Temperatures will generally be above normal the first half of the
week as the area resides just south of the baroclinic frontal
boundary/zone. Temperatures will slowly fall back to more normal
levels by late Thursday into the weekend as the baroclinic
boundary/zone sags slowly southward. As this occurs, there will be
an increasing threat for winter precipitation especially across
southeast WV and central VA, but entirely too far out to derive any
specific details.

/Confidence Levels in Forecast Parameters/
- Moderate Confidence in Temperatures,
- Moderate to High Confidence in Precipitation Probabilities,
- Moderate Confidence in Wind Speed. High Confidence in Wind
Direction.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 12205 AM EST Saturday...

Losing the low clouds across the mountains so keeping TAFs VFR
through the morning.

A mainly dry cold front passes across Saturday and may bring
some MVFR cigs to the WV mtns around 2-3kft. Cannot rule out a
snow flurry/shower near BLF but too isolated to have in the
tafs.

The big aviation issue will be the winds, as they kick up to 10
to 20kts sustained, with gusts to 25 to 35kts by late morning
into the late afternoon. Should see winds turn from wsw to wnw
during this period.

Winds will be gradually easing up after 00z/Sunday.

Could be some low level wind shear at BCB/LWB before mixing
commences around 12z.

Forecast confidence is high on sky cover and winds.

Extended Aviation Discussion...

VFR conditions are expected from Saturday night through Monday.

Periods of sub-VFR look likely Tuesday-Wednesday as rain enters
the picture, though the entire time will not be sub-VFR, but
expect it, with vsbys possibly being reduced in moderate rain.

&&

.FIRE WEATHER...
As of 1225 AM EST Saturday...

The combination of gusty winds and low relative humidities are
expected across portions of the Piedmont region on Saturday
afternoon. In coordination with the Virginia Interagency
Coordination Center/NCFS and our NWS neighbors at LWX/AKQ/RAH,
a Fire Danger Statement is in effect for the piedmont of VA/NC.

Fuels are wetter further west along the Blue Ridge and west, so
at the moment the fire danger is less.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DS
NEAR TERM...BMG/DS/AS
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...BMG/DS/WP
FIRE WEATHER...DS/WP
Hazardous weather outlook, Feb 18, 3:01 PM EST, 11 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
301 PM EST Fri Feb 18 2022

VAZ032>035-043>047-058-059-191215-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
301 PM EST Fri Feb 18 2022

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Low relative humidity and gusty winds up to 25 mph will result in
increased fire danger from late Saturday morning through the
afternoon.

For the period Tuesday through Thursday, repeated rounds of moderate
to heavy rainfall are possible resulting in an increased threat for
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-191215-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
301 PM EST Fri Feb 18 2022

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong and gusty northwest winds are expected near and north of the
Interstate 64 corridor as well as along and west of the Blue Ridge on
Saturday. Wind gusts as high as 40 mph will be possible, especially
at the higher elevations.

For the period Tuesday through Thursday, repeated rounds of moderate
to heavy rainfall are possible resulting in an increased threat for
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-191215-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-
301 PM EST Fri Feb 18 2022

This Hazardous Weather Outlook is for north central North Carolina
and northwest North Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

For the period Tuesday through Thursday, repeated rounds of moderate
to heavy rainfall are possible resulting in an increased threat for
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Feb 18, 9:02 PM EST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
902 PM EST Fri Feb 18 2022

NCZ004>006-VAZ032>035-043>047-058-059-190600-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Danbury, Eden, Yanceyville, Stuart,
Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg,
Appomattox, South Boston, and Keysville
902 PM EST Fri Feb 18 2022

...Increased Fire Danger is Expected Saturday Afternoon...

The combination of sustained winds of 15 to 20 mph, gusts of 20 to
30 mph, relative humidities dropping to 20 to 25 percent, and
decreasing fuel moisture will produce an increased fire danger
Saturday afternoon. These conditions could start as early as the
late morning, and could conclude as late as the early evening.

Please refer to your local burn permitting authorities on whether
you can burn Saturday. Use extreme caution when burning as fires
may get out of hand quickly in these conditions. Ensure fire
suppression is readily available.
Special weather statement, Feb 19, 12:34 AM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1234 AM EST Sat Feb 19 2022

NCZ004>006-VAZ032>035-043>047-058-059-191400-
Stokes-Rockingham-Caswell-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
Including the cities of Danbury, Eden, Yanceyville, Stuart,
Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg,
Appomattox, South Boston, and Keysville
1234 AM EST Sat Feb 19 2022

...Increased Fire Danger is Expected Saturday Afternoon...

The combination of sustained winds of 10 to 20 mph, gusts of 20
to 30 mph, relative humidities dropping to 25 to 25 percent, and
decreasing fuel moisture will produce an increased fire danger
Saturday afternoon.

Residents are urged to exercise caution handling any potential
ignition source...including machinery... cigarettes...and matches.
Be sure to properly discard all smoking materials. Any dry grasses
and tree litter that ignite will have the potential to spread
quickly.

Virginia residents are reminded that open burning is prohibited
before 4 pm each day through April 30th.

Nearby

Wind Advisories in Virginia, 2022Wind Advisories in North Carolina, 2022Wind Advisories in West Virginia, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.